Following numerous reports of liver injuries in Multaq users, the watchdog group Public Citizen is urging consumers to avoid the heart medication. Public Citizen stated that anyone who has taken Multaq should be aware of liver injury symptoms and undergo periodic liver function tests. Consumers should seek immediate medical attention if they experience nausea, vomiting, fever, malaise, or fatigue while taking this drug.
What’s the problem?
April 26, 2011 – Following reports of at least 155 liver injuries in Multaq (dronedarone) users since first being introduced only 16 months ago, advocacy group Public Citizen has classified the medication as a ‘DO NOT USE’ drug, and warned consumers to avoid Multaq altogether if possible.
According to information released by drugmaker Sanofi-Aventis, 87 of the 155 cases involved serious liver injury, including rare cases of liver failure. In January, the U.S. Food & Drug Administration (FDA) published a warning about the potential risk of Multaq side effects, and then subsequently sent a scathing letter to Sanofi-Aventis criticizing the pharmaceutical giant for not disclosing at least three adverse event reports to the government.
Multaq Side Effects
First approved in August 2009, Multaq is typically used in the treatment of abnormal heart rhythms (also known as heart arrhythmia). To date, there have been nearly a half million Multaq prescriptions filled in the United States, and the drug is approved to be given to patients being treated in hospitals. Anyone taking Multaq should be aware of symptoms of liver injury, which include (but are not limited to):
- loss of appetite
- unusual tiredness
- right upper stomach area pain or discomfort
- yellowing of the skin or the whites of the eyes (jaundice)
- unusual darkening of the urine